PCOS hair loss
a year ago I found out I had PCOS (because of increased body hair growth and scalp hair loss).
My doctor put me on Diane 35 (I'm from Europe), Minoxidil 2% and Dexamethasone 0,25 mg every evening for 3 months (DHEA-s was slightly elevated).
After 3 months my T and DHEA-s became really low, so I discontinued the dex.
The thing is that one month into starting the above mentioned treatment my hair began thinning faster than ever. I did have a slightly elevated shed during that time and I started losing a lot of short strands.
My question is - is it possible that dexamethasone have caused more harm than good as regards my hair? Why would my hair thin out quicker while on it?
Thank you in advance,
PCOS and Hair Loss
I was diagnosed with PCOS 2 years ago only by 2 missed periods and ultrasound. My case is very mild. I have no hirsutism issues, and I'm underweight at 110 pounds and 5'5''-and I've always been thin. (I used to be a dancer) My hair used to be babyfine, then in puberty/adolescence it became wild and woolly, and finally babyfine again in my 20s. After a short course of metformin (I reacted well to 500mgs and never had to go up from there) I became pregnant and had an event free pregnancy and easily delivered my son. My hair, during pregnancy, was full and silky. But about 4-6 months after pregnancy it started falling out and sort of held steady until recently, when I switched from Ortho Tri Cyclen to YAZ. Now, I'm noticeably having hair changes with lots of thinning and my derm and I both think it's AGA, but my testosterone is only 31 (on YAZ. Before it was 56. We're waiting on free testosterone, but before when I was unmedicated it was not even 1%.) He's put me on iron because even though my iron is "normal" at 29 he'd like to see it at least double and said that might help my hair. Here are my questions:
-Aldactone has been suggested, but I think I would like another baby in the next year or so. Should I wait until after that before going on Aldactone?
-How safe is it to take Aldactone for indefinite periods of time?
-Is hair thinning in women always progressive?
Thank you for your time.
Dexamethasone can have significant side effects so I recommend it only infrequently. It should not make hair worse but except in certain hormonal situations, dexamethasone will not help it either.
Originally Posted by xlux
Geoffrey Redmond, MD
The Hormone Help Center of New York http://www.hormonehelpny.com/
Author, It's Your Hormones
It is not appropriate to make medical diagnoses or treatment recommendations over the internet. Replies to questions intended as general information and not as medical advice for any individual. An appropriate health care provider should be consulted for specific advice.
» The Bald Truth